Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 174, NWS Columbia, SC

September 21, 2015Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 21, 2015, 5:00 PM EDT for Burke County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2015, 5:00 PM EDT (21:00 UTC)
Expired
Sep 21, 2015, 5:34 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS52 KCAE 212100
SVRCAE
GAC033-212200-
/O.NEW.KCAE.SV.W.0174.150921T2100Z-150921T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT MON SEP 21 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 600 PM EDT

* AT 500 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 10 MILES EAST OF LOUISVILLE. THIS STORM WAS NEARLY
  STATIONARY. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  VIDETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3292 8228 3296 8227 3308 8229 3316 8227
      3319 8210 3301 8199
TIME...MOT...LOC 2100Z 247DEG 0KT 3306 8223 

$$

CJR
1 follow-up statement
983 
WWUS52 KCAE 212134
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
534 PM EDT MON SEP 21 2015

GAC033-212143-
/O.CAN.KCAE.SV.W.0174.000000T0000Z-150921T2200Z/
BURKE GA-
534 PM EDT MON SEP 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3292 8228 3296 8227 3308 8229 3316 8227
      3319 8210 3301 8199
TIME...MOT...LOC 2132Z 247DEG 0KT 3306 8223 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:39 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 21, 2:39 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT MON SEP 21 2015

.SYNOPSIS...
A COLD FRONT IN THE CENTRAL PART OF THE STATE WILL SLOWLY SINK
SOUTHWARD AND THROUGH THE AREA TONIGHT. THE FRONT WILL BE JUST
SOUTH OF THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW NEAR AUGUSTA WITH A NEARLY STATIONARY FRONTAL
BOUNDARY EXTENDING NE TO SW. COOLER TEMPS ON THE WEST SIDE OF THE
BOUNDARY WITH TEMPS IN THE 70S REMAINDER OF THE DAY AND 80S ON THE
EAST SIDE OF THE FRONT. THE FRONT IS FORECAST TO SLOWLY SAG
SOUTHEASTWARD. MODELS CONTINUE TO TRY TO INDICATE SOME
SHOWER/STORM DEVELOPMENT THIS AFTERNOON ACROSS THE CWA AND CURRENT
RADAR SUPPORTS THIS. EXPECT SHOWER ACTIVITY TO INCREASE AS THE DAY
WEARS ON. WARM ADVECTION OVER THE COOLER AIR TONIGHT WILL BRING A
GREATER CHANCE OF RAIN. MAX TEMPS TODAY IN THE UPPER 70S WEST OF
THE BOUNDARY WITH UPPER 80S EAST OF THE BOUNDARY. OVERNIGHT LOWS
WILL BE IN THE LOWER 60S WEST AND UPPER 60S EAST.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
MODELS SHOW AN UPPER TROUGH THAT CLOSES ACROSS THE SOUTHEAST AND
LINGERS FOR MUCH OF THE WEEK. AT THE SURFACE...A FRONTAL BOUNDARY
THAT HAS BEEN LINGERING ACROSS THE NC/SC BORDER AND INTO THE
UPSTATE THIS AFTERNOON WILL GRADUALLY SLIP SOUTHWARD OVER THE
FORECAST AREA BY TUESDAY MORNING. THE FRONT WILL CONTINUE PUSHING
FURTHER SOUTH OF THE REGION ON TUESDAY WITH SURFACE HIGH PRESSURE
RIDGING IN FROM THE NORTH. THE LOW LEVEL SURFACE FLOW COMBINED
WITH THE SOUTH/SOUTHWEST FLOW ALOFT WILL PRODUCE SOME WEAK
ISENTROPIC LIFT ACROSS THE AREA TUESDAY AND THEN DIMINISHING
TUESDAY NIGHT. WILL CONTINUE WITH CHANCE POPS FOR TUESDAY UNDER
WEDGE-LIKE SETUP. HIGHS ON TUESDAY ARE FORECAST BELOW NORMAL...IN
THE UPPER 70S NORTH TO LOWER 80S SOUTH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER LOW WILL REMAIN ACROSS THE SOUTHEASTERN STATES
THROUGH THE WORK WEEK AND WILL SLOWLY WEAKEN AS IT RETROGRADES
WESTWARD OVER THE WEEKEND. AT THE SURFACE...AN INVERTED TROUGH OR
WEAK AREA OF LOW PRESSRUE WILL REMAIN OFF THE SOUTHEAST COAST
WITH A LONG-FETCH ONSHORE FLOW. AT THIS TIME...MODELS STILL
INDICATE A SMALL POP FOR WEDNESDAY BUT HAVE LEFT IT DRY AT THIS
TIME. HOWEVER...INCREASING POPS CHANCES WEDNESDAY NIGHT INTO
THURSDAY AND THEN CONTINUED THROUGH THE WEEKEND. AT THIS
TIME...BEST CHANCE FOR SHOWERS/ISOLATED THUNDERSTORM APPEAR TO BE
ON THURSDAY WITH MOISTURE WRAPPING AROUND THE CLOSED LOW AND MOIST
LOW LEVEL SURFACE FLOW FROM THE NORTHEAST. HIGH TEMPERATURES
THROUGH THE LONG TERM ARE FORECAST TO BE BELOW OR NEAR
CLIMO...MAINLY IN THE LOWER 80S EXCEPT FOR THE 70S ON THURSDAY
WITH ADDITIONAL CLOUDS/CHANCES FOR PCPN.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR EXPECTED THROUGH THE DAY WITH SCATTERED SHOWERS. EXPECT
STRATUS AND AREAS OF RAIN TO DEVELOP OVERNIGHT WITH MVFR/IFR
CIGS/VSBYS BY 09Z. THESE CONDITIONS WILL CONTINUE INTO EARLY
TUESDAY AFTERNOON.

GENERALLY LIGHT WINDS ARE EXPECTED THROUGH TONIGHT AS A WEAK
FRONTAL SYSTEM DRIFTS SOUTHEASTWARD TOWARD THE COAST. EARLY
MORNING.

EXTENDED AVIATION OUTLOOK... NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED WEDNESDAY. LOW CONFIDENCE CONTINUES LATE IN THE FORECAST
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

77
Hazardous weather outlook, Sep 21, 4:18 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT MON SEP 21 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT MON SEP 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 3:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT MON SEP 21 2015

GAZ077-212045-
BURKE-
352 PM EDT MON SEP 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS OVER MIDVILLE...OR 13 MILES
SOUTHEAST OF LOUISVILLE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDVILLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN
WITH MORE EXPECTED DUE TO THE SLOW STORM MOVEMENT. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3282 8226 3283 8231 3293 8227 3304 8229
      3292 8207 3292 8208 3288 8213 3281 8215
      3282 8216
TIME...MOT...LOC 1950Z 220DEG 5KT 3284 8227

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:52 PM EDTSpecial Weather StatementCAEBurke53 min
Sep 21, 4:22 PM EDTAreal Flood AdvisoryCAEBurke, Richmond113 min
Sep 21, 5:16 PM EDTAreal Flood AdvisoryCAEBurke, Richmond119 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.